Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 192, NWS North Platte, NE

July 3, 1998Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 1998, 3:59 AM CDT for Holt County, Wheeler County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 3:59 AM CDT (08:59 UTC)
Expired
Jul 3, 1998, 4:50 AM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
148 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.9
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS1 KLBF 030855 RRA
SVRLBF
NEC089-183-030950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 AM CDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 450 AM CDT

* AT 358 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 22 MILES SOUTH OF O NEILL OR 18 MILES SOUTH
  SOUTHWEST OF INMAN MOVING NORTH NORTHEAST AT 40 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  INMAN                        BY 420 AM CDT
  O NEILL                      BY 425 AM CDT
  PAGE                         BY 430 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:17 AM CDT, 42 minutes earlier.

Area forecast discussion, Jul 3, 3:17 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 AM CDT THU JUL 2 1998

THE MAIN FORECAST PROBLEM THIS MORNING IS THE TIMING OF THE SHORT WAVE
TROUGHS AS THEY RIDE ACROSS THE CREST OF THE RIDGE.

MODEL PERFORMANCE DISCUSSION...
    THE PREVIOUS TWO RUNS OF THE ETA VERIFIED WELL WITH NEARLY ALL
FEATURES BY 00Z YESTERDAY EVENING. THE ONLY WEAKNESS WAS IN THE UPPER
LEVEL TEMPERATURES FORECAST BY THE WEDNESDAY EVENING RUN, NAMELY THE
TEMPERATURES AT 700MB. WEDNESDAY EVENING'S ETA WAS INDICATING 15-17C IN
THE WESTERN AND SOUTHWEST PART OF THE STATE BY 00Z YESTERDAY EVENING.
ACTUAL TEMPERATURES WERE 10-15C; SO THUNDERSTORMS DEVELOPED FARTHER
WEST THAN I EXPECTED WITH YESTERDAY MORNING'S FORECAST. OVERALL, MY
CONFIDENCE IS HIGH IN THE ETA SOLUTION FOR THE TIMING OF THE VORT MAXES
AND SHORT WAVE TROUGHS.

FIRST AND SECOND PERIOD DISCUSSION...
    AT 00Z THIS EVENING...THE 345-350K 850MB THETA-E RIDGE AND -4 OR
LOWER 850-500MB LIFTED INDEX ARE ALONG AN AXIS FROM THE NORTHWEST
CORNER OF THE PANHANDLE TO THE SOUTHEAST CORNER OF THE STATE. THE AXIS
OF THE GREATEST CAPE OF 1000 J/KG OR HIGHER IS ABOUT THE SAME. DRY AIR
IN THE LOWER LEVELS IS EXPECTED SOUTH AND WEST OF THE AXIS, AS ARE THE
HIGHER MID-LEVEL TEMPERATURES. SO WOULD SUGGEST POPS OF 20 PERCENT
FOR OGA/LBF/IML AREAS WITH 50 PERCENT OR HIGHER NORTH AND EAST OF THAT
AXIS. I WOULD THINK THAT 60 PERCENT WILL COVER IT FOR AINSWORTH/
O'NEILL/BURWELL, WHERE THE HIGHER LOW-LEVEL RH IS EXPECTED, WITH 40 OR
50 PERCENT FOR MULLEN/VALENTINE/BROKEN BOW. IN ORDER TO AVBOID TOO MANY
BREAKS IN THE ZONES, WILL KEEP OUR THREE PANHANDLE COUNTIES AT 30
PERCENT POP. IN EVEN NEARER TERMS, HAVE LEFT THUNDERSTORMS IN THE NORTH
CENTRAL ZONES THIS MORNING BASED ON RADAR.
    TURNING ATTENTION TO TEMPERATURES, IT APPEARS THAT FEWER CLOUDS ARE
LIKELY IN THE PANHANDLE AND SOUTHWEST TODAY WITH 850MB TEMPERATURES 5C
HIGHER AND THICKNESS INCREASE OF 30MIN THE SOUTHWEST; SO TEMPERATURES
WILL PROBABLY BE WELL INTO THE 90S IN THE PANHANDLE ZONES AND THE
SOUTHWEST TODAY. CLOUDS HELD TEMPERATURES DOWN YESTERDAY, AND THE RH AT
850, 700, AND 500 MB INDICATES THAT CLOUDS WILL PROBABLY NOT BE A
PROBLEM TODAY. IN THE NORTH CENTRAL AND PARTS OF THE NORTHWEST, CLOUDS
SHOULD KEEP TEMPS IN THE 85-90 DEGREE RANGE.

LATER PERIODS...
    HAVEN'T BEEN ABLE TO LOOK AT THE THIRD PERIOD IN DETAIL; BUT REALLY
SEE NO REASON TO DEVIATE FROM THE CURRENT FORECAST.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF UB 092/063 092/064 092 49021
VTN BB 089/065 089/064 091 49252

OGA UB 094/064 093/065 093 49021
IML UB 095/065 094/065 094 49021@
BBW UB 090/067 088/065 090 49242
ANW BB 088/068 088/068 089 49463
ONL BB 087/070 087/070 088 49463

SPRINGER

In the hours before

Special weather statement, Jul 3, 2:27 AM CDT, 1 hour 32 minutes before
NEZ025-030745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 AM CDT FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR THOMAS COUNTY HAS BEEN
CANCELLED...

AT 226 AM CDT...NORTH PLATTE DOPPLER RADAR HAD INDICATED THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED TO THE EAST
THEREFORE THE WARNING HAS BEEN CANCELLED.

KB
Special weather statement, Jul 3, 2:54 AM CDT, 1 hour 5 minutes before
NEZ037-030810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 AM CDT FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 252 AM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND CONTINUED
TO MOVE EAST WITH THE THREAT OF SEVERE WEATHER ENDING THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE. A FEW REMAING THUNDERSTORMS
WILL MOVE ACROSS EASTERN LOGAN COUNTY THROUGH 330 AM CDT.

KB
Special weather statement, Jul 3, 2:54 AM CDT, 1 hour 5 minutes before
NEZ037-030810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 AM CDT FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 252 AM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND CONTINUED
TO MOVE EAST WITH THE THREAT OF SEVERE WEATHER ENDING THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE. A FEW REMAING THUNDERSTORMS
WILL MOVE ACROSS EASTERN LOGAN COUNTY THROUGH 330 AM CDT.

KB
Special weather statement, Jul 3, 3:16 AM CDT, 43 minutes before
NEZ008-030830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 313 AM CDT...NORTH PLATTE DOPPLER RADAR HAD INDICATED THAT THE
SEVERE THUNDERSTORMS HAD MOVED TO THE EAST AND NO LONGER POSED A
THREAT FOR SEVERE WEATHER THEREFORE THE SEVERE THUNDERSTORM WARNING
HAS BEEN ALLOWED TO EXPIRE. WIDESPREAD RAINFALL WILL CONTIN<UE
THROUGH 415 AM CDT...WITH A THUNDERSTORM STILL POSSIBLE.

KB
Special weather statement, Jul 3, 3:16 AM CDT, 43 minutes before
NEZ008-030830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT FRI JUL 3 1998

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 313 AM CDT...NORTH PLATTE DOPPLER RADAR HAD INDICATED THAT THE
SEVERE THUNDERSTORMS HAD MOVED TO THE EAST AND NO LONGER POSED A
THREAT FOR SEVERE WEATHER THEREFORE THE SEVERE THUNDERSTORM WARNING
HAS BEEN ALLOWED TO EXPIRE. WIDESPREAD RAINFALL WILL CONTIN<UE
THROUGH 415 AM CDT...WITH A THUNDERSTORM STILL POSSIBLE.

KB
Special weather statement, Jul 3, 3:46 AM CDT, 13 minutes before
NEZ004-005-023>025-035>037-057>059-071-030905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 AM CDT (250 AM MDT) FRI JUL 3 1998

...SEVERE THUNDERSTORM WATCH NUMBERS 717 AND 718 CANCELLED FOR MUCH
OF WESTERN NEBRASKA...

AT 345 AM CDT (245 AM MDT)...THE WATCHES ISSUED LAST NIGHT AND EARLY
THIS MORNING HAVE BEEN CLEARED. THE LINE OF THUNDERSTORMS HAD MOVED
OUT OF THE AREA AND SEVERE WEATHER WAS NO LONGER LIKELY.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:39 PM CDTSevere Thunderstorm WarningLBFGarden66 min
Jul 2, 10:47 PM CDTTornado WarningLBFGarden63 min
Jul 2, 11:39 PM CDTSevere Thunderstorm WarningLBFSheridan61 min
Jul 2, 11:51 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant59 min
Jul 3, 12:29 AM CDTSevere Thunderstorm WarningLBFCherry61 min
Jul 3, 1:15 AM CDTSevere Thunderstorm WarningLBFBlaine, Loup45 min
Jul 3, 1:20 AM CDTSevere Thunderstorm WarningLBFHooker50 min
Jul 3, 1:44 AM CDTSevere Thunderstorm WarningLBFThomas66 min
Jul 3, 2:04 AM CDTSevere Thunderstorm WarningLBFLoup46 min
Jul 3, 2:15 AM CDTSevere Thunderstorm WarningLBFBrown65 min
Jul 3, 2:18 AM CDTSevere Thunderstorm WarningLBFLogan32 min
Jul 3, 2:58 AM CDTSevere Thunderstorm WarningLBFLoup, Rock62 min
Jul 3, 3:30 AM CDTSevere Thunderstorm WarningLBFGarfield65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.